Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 293, NWS Springfield, MO

September 28, 2005Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 28, 2005, 4:37 PM CDT for Ozark County, Missouri. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2005, 4:37 PM CDT (21:37 UTC)
Expired
Sep 28, 2005, 5:45 PM CDT
In force
68 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 5:30 PM CDTTSTM WND DMG8 S Dora, MOTREES DOWN
Sep 28, 5:30 PM CDTTSTM WND DMG8 S Dora, MOTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 282137
SVRSGF
MOC153-282245-
/O.NEW.KSGF.SV.W.0293.050928T2137Z-050928T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT WED SEP 28 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN MISSOURI.

* UNTIL 545 PM CDT.

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF AVA TO 12
  MILES EAST OF TANEYVILLE...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
  OZARK COUNTY...INCLUDING THE TOWNS OF WASOLA...THORNFIELD...
  NOBLE...ROCKBRIDGE...BRIXEY...WILLHOIT...DORA...ZANONI AND
  SYCAMORE.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3679 9213 3680 9279 3665 9270 3657 9213

$$

IZZI
3 follow-up statements
000 
WWUS53 KSGF 282156
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CDT WED SEP 28 2005

MOC153-282245-
/O.CON.KSGF.SV.W.0293.000000T0000Z-050928T2245Z/
OZARK MO-
456 PM CDT WED SEP 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN AND 
EASTERN OZARK COUNTY UNTIL 545 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF GAINESVILLE TO 11 MILES NORTHWEST OF
GAINESVILLE...AND MOVING EAST AT 35 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHERN OZARK COUNTY...INCLUDING THE TOWNS OF NOBLE...ROCKBRIDGE...
BRIXEY...WILLHOIT...DORA...ZANONI...SYCAMORE AND TECUMSEH.

LAT...LON 3680 9213 3680 9272 3666 9260 3652 9215

$$

IZZI
000 
WWUS53 KSGF 282223
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT WED SEP 28 2005

MOC153-282245-
/O.CON.KSGF.SV.W.0293.000000T0000Z-050928T2245Z/
OZARK MO-
522 PM CDT WED SEP 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OZARK COUNTY
UNTIL 545 PM CDT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF BAKERSFIELD TO GAINESVILLE...AND
MOVING EAST AT 30 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN OZARK COUNTY...INCLUDING THE TOWNS OF SYCAMORE...ZANONI
AND DORA.

LAT...LON 3680 9213 3681 9237 3665 9246 3652 9215

$$

IZZI
000 
WWUS53 KSGF 282248
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT WED SEP 28 2005

MOC153-282258-
/O.EXP.KSGF.SV.W.0293.000000T0000Z-050928T2245Z/
OZARK MO-
548 PM CDT WED SEP 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3680 9213 3681 9237 3665 9246 3652 9215

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:10 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 28, 4:10 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT WED SEP 28 2005

.UPDATE...

CAP HAS BROKEN ALONG THE FRONT WITH ML CAPES OF 1500-3000 J/KG WITH
STRONGEST INSTABILITY IN THE SOUTHWEST CORNER OF MO NEAR CASSVILLE.
AXIS OF STRONGEST INSTABILITY EXTENDS FROM CASSVILLE TO ROLLA. BULK
SHEAR 30-40KT SUPPORTING ROTATING UPDRAFTS. LOCALIZED AREA OF WIND
DAMAGE FROM CRAWFORD COUNTY EAST TO EVERTON AREA...WITH AN
UNCONFIRMED REPORT OF A BRIEF TORNADO TOUCHDOWN NEAR GOLDEN CITY.

STORMS HAVE DEVELOPED IN TWO BANDS: ONE ALONG THE FRONT OVER THE
WESTERN CWA...AND EAST OF SPRINGFIELD ALONG THE PREFRONTAL TROUGH.
STORMS EAST OF SPRINGFIELD DEVELOPING IN THE BEST INSTABILITY RIGHT
NOW...SO EXPECT THEM TO INTENSIFY OVER THE NEXT HOUR WITH EMBEDDED
SUPERCELLS DEVELOPMENT EXPECTED  BEST CHANCES FOR SUPERCELLS/SEVERE
STORMS WILL BE ROUGHLY ALILL SUPPORT LONGER LIVED ORGANIZED STORM
UPDRAFTS. SEVERE HAIL WILL BE MAIN STORM THREAT SINCE STORMS ARE
LIKELY SOMEWHAT ELEVATED...BUT WILL HAVE TO WATCH STORM EVOLUTION
FOR A POSSIBLE WIND THREAT AS WELL. CELL IN CRAWFORD COUNTY KS
LOOKING MORE IMPRESSIVE WITH TIME.

COLD FRONT WILL MOVE QUICKLY THROUGH THE REGION BY EARLY EVENING.
QUICK SHOT OF UNSEASONABLY COOL AIR WILL AFFECT THE REGION THROUGH
THURSDAY WITH A GRADUAL WARMING TREND INTO EARLY NEXT WEEK. WE
SHOULD RADIATE OUT NICELY WITH COOL TEMPERATURES FRIDAY MORNING WITH
SURFACE HIGH OVER THE REGION. STUCK PRETTY CLOSE TO GFS MOS FOR
TEMPERATURES...WHICH SHOULD GET WELL DOWN INTO THE 40S IN SOME AREAS
FOR THE NEXT COUPLE OF NIGHTS. USUAL COLDER LOW SPOTS MAY EVEN TOUCH
UPPER 30S UNDER CLEAR/CALM CONDITIONS.

MAINTAINED SMALL POPS AS UPPER LOW NOW OVER UT/AZ WILL APPROACH THE
REGION LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...BUT MOISTURE
RETURN AHEAD OF THE SYSTEM NOT ALL THAT IMPRESSIVE. ANOTHER DEEP ANCES FOR SUPERCELLS/SEVERE
STORMS WILL BE ROUGHLY AL72  61  68 S9        30.10F
ZACATECAS      MOSUNNY   75  39  27 E9        30.25F

CENTRAL MEXICO

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
CUERNAVACA     PTSUNNY   84  70  61 CALM      30.04F
MEXICO CITY    MOSUNNY   75  39  27 NE5       30.24F
MORELIA        PTSUNNY   79  57  47 S7        30.15F
POZA RICA      MOSUNNY   88  73  62 NE7       29.87F HX  96
PUEBLA         PTSUNNY   70  43  37 S16       30.24F
QUERETARO      PTSUNNY   77  55  47 NE12      30.18F
S. LUIS POTOSI MOSUNNY   77  50  38 E12       30.21F
TAMPICO        MOSUNNY   91  77  62 NE9       29.86F HX 105
TOLUCA         PTSUNNY   72  52  49 S12       30.28F

SOUTHERN MEXICO

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
ACAPULCO
500MB TROUGH IS EXPECTED TO DEVELOP ALONG THE WEST COAST EARLY NEXT
WEEK WITH RIDGING OVER MUCH OF THE EASTERN CONUS. NEXT CHANCE FOR
RAIN WILL BE WITH THE APPROACH OF THAT UPPER SYSTEM BY WEDNESDAY. DSA

&&
.AVIATION...

FOR 18Z TAFS...MAIN CONCERNS IS WITH FRONT MOVING THROUGH THE AREA
THIS AFTERNOON. STRATUS HAS DEVELOPED AHEAD OF THE FRONT AND WILL
LEAD TO HIGH END MVFR/LOW END VFR CIGS THIS AFTERNOON. STILL COULD
SEE SHOWERS AND MAYBE A FEW THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING ALONG AND JUST BEHIND THE FRONT. SHOULD SEE A
PERIOD OF STRONG NORTH WINDS GUSTING 25-30KT IMMEDIATELY BEHIND THE
FRONT...BEFORE SLOWLY TAPERING OFF OVERNIGHT.

IZZI

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 28, 3:23 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT WED SEP 28 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
323 PM CDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH GOLF BALL SIZED HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

ALONG AND AHEAD OF A COLD FRONT OVER THE MISSOURI OZARKS REGION
THROUGH 9 PM.

  DISCUSSION:

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EARLY THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
AND AHEAD OF THE FRONT. A NARROW BAND OF MODERATE INSTABILITY AND
ADEQUATE WIND SHEAR ALOFT WILL SUPPORT SUPERCELLS WITH LARGE HAIL
AND DAMAGING WINDS. A SEVERE THUNDERSTORMS WATCH IS ALSO IN EFFECT
FOR MUCH OF THE REGION THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA LATE FRIDAY NIGHT
AND SATURDAY...RESULTING IN WIDELY SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY MID EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Sep 28, 3:22 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             GOLDEN CITY             37.40N 94.10W
9/28/2005  1.00 INCH        BARTON             MO   LAW ENFORCEMENT

0316 PM     TSTM WND GST     GOLDEN CITY             37.40N 94.10W
9/28/2005  75 MPH           BARTON             MO   LAW ENFORCEMENT

FEH
Local storm report, Sep 28, 3:39 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED SEP 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     LOCKWOOD                37.39N 93.95W
09/28/2005                   DADE               MO   EMERGENCY MNGR

            SEVERAL TREES DOWN ON POWERLINES.

&&

HATCH
Local storm report, Sep 28, 3:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT WED SEP 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     EVERTON                 37.34N 93.70W
09/28/2005  65 MPH           DADE               MO   POST OFFICE

            5-6 INCH THICK BRANCHES BLOWN OUT OF SEVERAL TREES.

&&

HATCH
Local storm report, Sep 28, 4:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     EVERTON                 37.35N 93.72W
9/28/2005  65 MPH           DADE               MO   POST OFFICE

            5-6 INCH LIMBS BLOWN OUT OF TREES.

FEH
Local storm report, Sep 28, 4:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     GOODHOPE                36.92N 92.80W
9/28/2005  64 MPH           DOUGLAS            MO   AMATEUR RADIO

            NUMEROUS TREE LIMBS DOWN.

FEH
Local storm report, Sep 28, 4:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     3 W BOIS D ARC          37.25N 93.57W
9/28/2005                   GREENE             MO   FIRE DEPT/RESCUE

            TREES DOWN WEST OF BOIS DARC.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:35 AM CDTDense Fog AdvisorySGFDouglas, Ozark, Stone, Taney3 hr
Sep 28, 2:48 PM CDTSevere Thunderstorm WarningSGFBarton39 min
Sep 28, 3:04 PM CDTSevere Thunderstorm WarningSGFJasper21 min
Sep 28, 3:09 PM CDTSevere Thunderstorm WarningSGFDade49 min
Sep 28, 3:19 PM CDTSevere Thunderstorm WarningSGFLawrence39 min
Sep 28, 3:22 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory34 min
Sep 28, 3:33 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Sep 28, 3:52 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Sep 28, 3:54 PM CDTSevere Thunderstorm WarningSGFNewton25 min
Sep 28, 4:07 PM CDTSevere Thunderstorm WarningSGFDouglas68 min
Sep 28, 4:08 PM CDTSevere Thunderstorm WarningSGFBarry30 min
Sep 28, 4:20 PM CDTSevere Thunderstorm WarningSGFTexas, Wright40 min
Sep 28, 5:21 PM CDTSevere Thunderstorm WarningSGFHowell54 min
Sep 28, 5:51 PM CDTSevere Thunderstorm WarningSGFOregon52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.